Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


enlarged nodes in 4 yr old
Jun 27, 2002

I have a 4yr. old daughter with multiple enlarged cervical nodes. She has been vaguely ill for over a year now and is pale, anorexic, and often complains of sore throats and soreness in her neck. She had one node biopsied which came back "reactive node." Our pediatrician has done a fairly thorough infectious disease workup and has diagnosed her with atypical mycobacterial infection by default. However, I feel as if it is still a shot in the dark. No culture has ever been done and i wonder if we aren't missing something. Also: the only antibiotic she is being treated with is biaxin. It seems to be doing little if anything for the node. Any suggestions? Thanks for your time

Response from Dr. Pavia

This is a forum for HIV infection, including infected children, so my answer will be phrased for a child with HIV. Mycobacterium avium is a common cause of disseminated infection in children and adults with severe immunosuppression. In young children and in HIV infected adults with relatively normal immune systems, it can cause swollen lymph nodes, usually in the neck. The definite diagnosis is made by growing the organism from the blood or a lymph node.

In persons with HIV , the treatment always involves the use of two drugs, often clarithromycin (biaxin) and rifabutin (mycobutin), although other drugs may be used. One drug is not usually a good idea since the bacterium develops resistance. In children with normal immune function, the disease is usually cured when the whole lymph node is removed, and additional antibiotics are rarely needed.

Hope this helps

ATP



Previous
Vitamins
Next
Starting Meds??

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement